Optimal control on Lie groups and integrable Hamiltonian systems

  • Velimir Jurdjevic


Control theory, initially conceived in the 1950’s as an engineering subject motivated by the needs of automatic control, has undergone an important mathematical transformation since then, in which its basic question, understood in a larger geometric context, led to a theory that provides distinctive and innovative insights, not only to the original problems of engineering, but also to the problems of differential geometry and mechanics. This paper elaborates the contributions of control theory to geometry and mechanics by focusing on the class of problems which have played an important part in the evolution of integrable systems. In particular the paper identifies a large class of Hamiltonians obtained by the Maximum principle that admit isospectral representation on the Lie algebras \(\mathfrak{g} = \mathfrak{p} \oplus \mathfrak{k}\) of the form
$$\frac{{dL_\lambda }} {{dt}} = \left[ {\Omega _\lambda ,L_\lambda } \right]L_\lambda = L_\mathfrak{p} - \lambda L_\mathfrak{k} - \left( {\lambda ^2 - s} \right)A, L_\mathfrak{p} \in \mathfrak{p}, L_\mathfrak{k} \in \mathfrak{k}.$$
The spectral invariants associated with L λ recover the integrability results of C.G.J. Jacobi concerning the geodesics on an ellipsoid as well as the results of C. Newmann for mechanical problem on the sphere with a quadratic potential. More significantly, this study reveals a large class of integrable systems in which these classical examples appear only as very special cases.


Lie groups control systems the Maximum principle symplectic structure Hamiltonians integrable systems 

MSC2010 numbers

49J15 53D05 93B27 74B20 


  1. 1.
    Agrachev, A. and Sachkov, Yu., Control Theory from the Geometric Point of View, Encyclopaedia Math. Sci., vol. 87, Berlin-New York: Springer, 2004.Google Scholar
  2. 2.
    Jurdjevic, V., Geometric Control Theory, Cambridge Stud. Adv. Math., vol. 52, Cambridge: Cambridge Univ. Press, 1997.MATHGoogle Scholar
  3. 3.
    Jurdjevic, V., Hamiltonian Systems on Complex Lie Groups, Mem. Amer. Math. Soc., 2005, vol. 178, no. 838, 133 pp.Google Scholar
  4. 4.
    Jurdjevic, V. and Pérez-Monroy, F., Variational Problems on Lie Groups and Their Homogeneous Spaces: Elastic Curves, Tops and Constrained Geodesic Problems, Contemporary Trends in Nonlinear Geometric Control Theory and Its Applications (Mexico City, 2000), River Edge, NJ: World Sci. Publ., 2002, pp. 3–51.CrossRefGoogle Scholar
  5. 5.
    Neumann, C., De probleme quodam mechanico, quod ad primam integralium ultraellipticoram classem revocatum, J. Reine Angew. Math., 1859, vol. 56, pp. 46–63.MATHCrossRefGoogle Scholar
  6. 6.
    Moser, J., Integrable Hamiltonian Systems and Spectral Theory: Fermi Lectures, Pisa: Accademia Nazionale dei Lincei, Scuola Normale Superiore, 1981.Google Scholar
  7. 7.
    Reyman, A.G. and Semenov-Tian-Shansky, M.A., Group Theoretical Methods in the Theory of Finite Dimensional Integrable Systems, in Dynamical Systems VII: Integrable Systems. Nonholonomic Dynamical Systems, V.I. Arnol’d, S.P. Novikov (Eds.), Encyclopaedia Math. Sci., vol. 16, Berlin: Springer, 1994, pp. 116–225.Google Scholar
  8. 8.
    Helgason, S., Differential Geometry, Lie Groups and Symmetric Spaces, New York: Acad. Press, 1978.MATHGoogle Scholar
  9. 9.
    Eberlein, P., Geometry of Nonpositively Curved Manifolds, Chicago: Univ. Chicago Press, 1966.Google Scholar
  10. 10.
    Jurdjevic, V., Non-Euclidean Elastica, Amer. J. Math., 1995, vol. 117, no. 1, pp. 93–124.MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Jurdjevic, V., Integrable Hamiltonian Systems on Lie Groups: Kowalewski Type, Ann. of Math. (2), 1999, vol. 150, no. 2, pp. 605–644.MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    A Criterion for the Completeness of a Family of Functions in Involution That Is Constructed by the Argument Translation Method, Dokl. Akad. Nauk SSSR, 1988, vol. 301, no. 5, pp. 1037–1040 [Soviet Math. Dokl., 1989, vol. 38, no. 1, pp. 161–165].Google Scholar
  13. 13.
    Griffiths, P., Exterior Differential Systems and the Calculus of Variations, Progr. Math., vol. 25, Boston, MA: Birkhäuser, 1983.MATHGoogle Scholar
  14. 14.
    Langer, J. and Singer, D.A., Knotted Elastic Curves in R 3, J. London Math. Soc. (2), 1984, vol. 30, no. 3, pp. 512–520.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Ratiu, T., The C. Neumann Problem as a Completely Integrable System on an Adjoint Orbit, Trans. Amer. Math. Soc., 1981, vol. 264, no. 2, pp. 321–329.MathSciNetMATHGoogle Scholar
  16. 16.
    Knörrer, H., Geodesics on Quadrics and a Mechanical Problem of C.Neumann, J. Riene Angew. Math., 1982, vol. 344, pp. 69–78.CrossRefGoogle Scholar
  17. 17.
    Brockett, R.W., Glaser, S. J., and Khaneja, N., Time Optimal Control in Spin Systems, Phys. Rev. A, 2001, vol. 63, 032308 (13 pp.).CrossRefGoogle Scholar
  18. 18.
    Bobenko, A. I., Reyman, A.G., and Semenov-Tian-Shansky, M.A., The Kowalewski Top 99 Years Later: A Lax Pair, Generalizations and Explicit Solutions, Comm. Math. Phys., 1989, vol. 122, no. 2, 321–354.MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Carathéodory Calculus of Variations and Partial Differential Equations of First Order, 3rd ed., Chelsea: AMS, 1999.Google Scholar
  20. 20.
    Cartan, E., Leçoons sur les invariants intégraux, Paris: Hermann, 1958.Google Scholar
  21. 21.
    Fedorov, Yu. and Jovanovic, B., Geodesic Flows and Neumann Systems on Steifel Varieties: Geometry and Integrability, Math. Z. (in press).Google Scholar
  22. 22.
    Horozov, E. and van Moerbeke, P., The Full Geometry of Kowalewski’s Top and (1, 2) Abelian Surfaces, Comm. Pure Appl. Math., 1989, vol. 42, no. 4, pp. 357–407.MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Jacobi, C.G. J., Vorlesungen über Dynamik, Berlin: Reimer, 1884.Google Scholar
  24. 24.
    Jurdjevic, V., Integrable Hamiltonian Systems on Symmetric Spaces: Jacobi, Kepler and Moser, arXiv:1103.2818, 2011.Google Scholar
  25. 25.
    Jurdjevic, V. and Zimmerman, J., Rolling Sphere Problems on Spaces of Constant Curvature, Math. Proc. Cambridge Philos. Soc., 2008, vol. 144, no. 3, pp. 729–747.MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Magri, F., A Simple Model of the Integrable Hamiltonian Equation, J. Math. Phys., 1978, vol. 19, no. 5, pp. 1156–1162.MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Moser, J., Geometry of Quadrics and Spectral Theory, in Proc. Internat. Sympos. Held in Honor of S. S. Chern (Berkeley, Calif., 1979), New York-Berlin: Springer, 1980, pp. 147–188.Google Scholar
  28. 28.
    Moser, J., Regularization of Kepler’s Problem and the Averaging Method on a Manifold, Comm. Pure Appl. Math., 1970, vol. 23, pp. 609–636.MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Osipov, Yu. S., The Kepler Problem and Geodesic Flows in Spaces of Constant Curvature, Celestial Mech., 1977, vol. 16, no. 2, pp. 191–208.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Toronto TorontoOntarioCanada

Personalised recommendations